Alert archive / Kansas / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 147, NWS Topeka, KS

October 8, 1997Marshall County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Oct 8, 1997, 4:32 PM CDT for Marshall County, Kansas. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Oct 8, 1997, 4:32 PM CDT (21:32 UTC)
Expired
Oct 8, 1997, 5:20 PM CDT
In force
48 min
Issued by
NWS Topeka, KS
Area
Whole counties

County Marshall County, KS

The radar

The Topeka radar (KTWX), 91 km from the middle of the area, began a volume at 21:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 8, 4:40 PM CDTThunderstorm Wind 50Bremen, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 9.5 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 1997-10-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 540 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 1997-10-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 166 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
540 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
624 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
166 m²/s²
0-3 km storm-relative helicity
184 m²/s²
Significant tornado parameter
0.4
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KTOP 082131 RRA
SVRTOP
KSC117-082220-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
432 PM CDT WED OCT 8 1997

* SEVERE THUNDERSTORM WARNING FOR
     MARSHALL COUNTY - NORTHEAST KANSAS

* UNTIL 520 PM CDT
 
* SOME LOCATIONS AFFECTED
     WATERVILLE
     BLUE RAPIDS
     MARYSVILLE

* AT 432 PM THE RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES WEST
  OF MARYSVILLE TO 10 MILES NORTHEAST OF CLAY  CENTER MOVING
  NORTHEAST AT 45 MPH.

* REPORTS
     SHED BLOWN OVER AND TREES DOWN SOUTHWEST OF CLAY CENTER ABOUT
     410 PM
 
DAMAGING WINDS ARE LIKELY.  GO INSIDE A STURDY BUILDING AND
STAY AWAY FROM WINDOWS!

&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 8, 2:51 PM CDT, 1 hour 41 minutes earlier.

Area forecast discussion, Oct 8, 2:51 PM CDT, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE  TOPEKA KS
250 PM CDT WED OCT 8 1997

...FORECAST CHALLENGES NEXT FEW DAYS INCLUDE TEMPERATURES AND EARLY
   EVENING THUNDERSTORMS TODAY...

18Z SFC ANALYSIS SHOWED STRONG CDFNT EXTENDING FM LO PRES OVR ND ACRS
CNTRL NEBRASKA AND NW KS INTO CNTRL CO. IMPRESSIVE DRY LINE AHEAD OF
CDFNT WAS SEEN SURGING ENEWRD ACRS WRN KS AND SW NEB INTO THE TX
PNHNDL. LO LVL MOIST AXIS WITH SFC DEW POINTS IN THE 60S STILL
EVIDENT OVR ERN 1/2 KS. NEW TSTM DVLPMNT HAS OCCURRED PAST HR OR SO
ACRS CNTRL KS VCNTY CONV ALG DRY LN AND ALONG LEADING EDGE OF STGR
MID LVL CAA AND PVA. THIS SHOULD BE THE LAST LN OF PCPN WITH ONLY A
SLGT CHC OF SVR AS EARLIER LN OF CONVCTN HAS STABILIZED AIRMASS
SOMEWHAT. SATL LOOPS SHOW TIGHTLY WOUND VORT MX JUST NE OF GLD
LIFTING NEWRD TOWARD NCENT NEB...MUCH LIKE MODEL SOLUTIONS. DRY SLOT
SHOULD ALSO MAKE GOOD PROGRESS EWRD ACRS CWA ERLY TON WITH SKIES THEN
BECOMING MCLR BY SUNSET. FEEL ANY TSTMS OVR ERN CWA WL PROBABLY EXIT
RGN SHRTLY BEFORE 00Z. WITH H5 VORT MX LIFTING RAPIDLY NEWRD AND HGTS
RISING BY 24 HRS...THIS SHOULD TAKE BULK OF MORE SIGNIFICANT LO CLDS
BHND CDFNT AND STGR LO LVL CAA ACRS NEB. SOME CONCERN THAT MN TEMPS
TON MAY BE A LITTLE COOLER THAN GUID SHOWS..ESP ACRS NCENT KS BUT STG
MIXING IN LOW LVLS MAY SLOW DOWN TEMPS FROM FALLING TOO MUCH BELOW
GUID.

THU LOOKS LIKE A PLEASANT DAY WITH SFC/H85 HI PRES MOVING ACRS CWA TO
GIVE SUNNY SKIES AND MILD AFTN TEMPS. LO LVL FLOW BEGINS TO RETURN TO
THE S THU NITE INTO FRI ALONG WITH INCREASING DEW POINTS. GRIDDED
DATA FROM AVN MODEL SHOWS H85 DEW POINTS RETURNING INTO THE 11 TO 13C
RANGE BY 60 HRS WITH TEMPS OF 14 TO 16C OVER CWA. FEEL THAT SOME
CLOUDS WILL ACCOMPANY LO LVL WAA IN RETURN FLOW...BUT LACK OF A GOOD
LIFTING MECHANISM ALOFT AS H5 HGHTS RISE PRECLUDES ANY MENTION OF
PCPN ATTM. GUID TEMPS THU NITE AND FRI LOOK A LITTLE LOW SO WL RAISE
A FEW DEGS TO BE CLOSER TO H85 POTENTIAL TEMPS. IF MORE WIDESPREAD
LO/MID CLDS DEVELOP IN WAA ZONE...THEN GUID MAY NOT BE TOO FAR OFF
FOR FRI.

.TOP...NONE.

BARLOW

In the hours before

Special weather statement, Oct 8, 11:28 AM CDT, 5 hours 4 minutes before
KSZ008-009-020-021-034-035-082230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1129 AM CDT WED OCT 8 1997

...A WIND ADVISORY CONTINUES THIS AFTERNOON FOR NORTH CENTRAL
   KANSAS...

VERY STRONG SOUTH WINDS OF 25 TO 35 MPH WITH SOME GUSTS OVER 40 MPH
AT TIMES ARE EXPECTED TO CONTINUE THROUGH THE AFTERNOON HOURS.
THE HIGHEST WINDS SHOULD OCCUR WHEN SKIES BECOME PARTLY
SUNNY BY MID AFTERNOON...ALLOWING STRONGER WINDS ABOVE THE SURFACE
TO BE BROUGHT DOWN TO THE GROUND.

AN INTENSE LOW PRESSURE SYSTEM OVER WESTERN NEBRASKA IS
RESPONSIBLE FOR THE STRONG WINDS OVER THE AREA. THE WINDS ARE
EXPECTED TO SHIFT INTO THE WEST THIS EVENING...THEN DIMINISH INTO
THE 15 TO 20 MPH RANGE AFTER SUNSET.

BARLOW
Special weather statement, Oct 8, 11:29 AM CDT, 5 hours 3 minutes before
KSZ008-009-020-021-034-035-082230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1129 AM CDT WED OCT 8 1997

...A WIND ADVISORY CONTINUES THIS AFTERNOON FOR NORTH CENTRAL
   KANSAS...

VERY STRONG SOUTH WINDS OF 25 TO 35 MPH WITH SOME GUSTS OVER 40 MPH
AT TIMES ARE EXPECTED TO CONTINUE THROUGH THE AFTERNOON HOURS.
THE HIGHEST WINDS SHOULD OCCUR WHEN SKIES BECOME PARTLY
SUNNY BY MID AFTERNOON...ALLOWING STRONGER WINDS ABOVE THE SURFACE
TO BE BROUGHT DOWN TO THE GROUND.

AN INTENSE LOW PRESSURE SYSTEM OVER WESTERN NEBRASKA IS
RESPONSIBLE FOR THE STRONG WINDS OVER THE AREA. THE WINDS ARE
EXPECTED TO SHIFT INTO THE WEST THIS EVENING...THEN DIMINISH INTO
THE 15 TO 20 MPH RANGE AFTER SUNSET.

BARLOW
Special weather statement, Oct 8, 11:40 AM CDT, 4 hours 52 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-082240-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
1141 AM CDT WED OCT 8 1997

STORM SPOTTER ACTIVATION WILL BE POSSIBLE ACROSS PORTIONS OF NORTH
CENTRAL AND NORTHEAST KANSAS LATER THIS AFTERNOON INTO THE EVENING.

A FEW SEVERE THUNDERSTORMS MAY DEVELOP AFTER 3 PM ALONG A LINE
FROM GRAND ISLAND NEBRASKA TO GREAT BEND...THEN MOVE RAPIDLY
NORTHEASTWARD. THE MAIN THREAT FROM THESE STORMS WOULD BE HAIL TO
ONE INCH IN DIAMTER AND STRAIGHT LINE WINDS IN EXCESS OF 60 MPH.

THE BETTER CHANCES TO SEE SEVERE THUNDERSTORMS WOULD BE OVER NORTH
CENTRAL KANSAS. NORTHEAST KANSAS IS SOMEWHAT LESS LIKELY TO SEE
SEVERE WEATHER.

SYNOPSIS: A STRONG LOW PRESSURE SYSTEM OVER WESTERN NEBRASKA WILL
HELP DEVELOP THUNDERSTORMS OVER THE CENTRAL PLAINS THIS AFTERNOON
AND EVENING. WINDS ALOFT AND SHEAR PROFILES FAVOR SQUALL LINE
FORMATION WITH HAIL AND STRAIGHT LINE WINDS THE MAIN THREAT.

BARLOW
Special weather statement, Oct 8, 11:41 AM CDT, 4 hours 51 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-082240-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
1141 AM CDT WED OCT 8 1997

STORM SPOTTER ACTIVATION WILL BE POSSIBLE ACROSS PORTIONS OF NORTH
CENTRAL AND NORTHEAST KANSAS LATER THIS AFTERNOON INTO THE EVENING.

A FEW SEVERE THUNDERSTORMS MAY DEVELOP AFTER 3 PM ALONG A LINE
FROM GRAND ISLAND NEBRASKA TO GREAT BEND...THEN MOVE RAPIDLY
NORTHEASTWARD. THE MAIN THREAT FROM THESE STORMS WOULD BE HAIL TO
ONE INCH IN DIAMTER AND STRAIGHT LINE WINDS IN EXCESS OF 60 MPH.

THE BETTER CHANCES TO SEE SEVERE THUNDERSTORMS WOULD BE OVER NORTH
CENTRAL KANSAS. NORTHEAST KANSAS IS SOMEWHAT LESS LIKELY TO SEE
SEVERE WEATHER.

SYNOPSIS: A STRONG LOW PRESSURE SYSTEM OVER WESTERN NEBRASKA WILL
HELP DEVELOP THUNDERSTORMS OVER THE CENTRAL PLAINS THIS AFTERNOON
AND EVENING. WINDS ALOFT AND SHEAR PROFILES FAVOR SQUALL LINE
FORMATION WITH HAIL AND STRAIGHT LINE WINDS THE MAIN THREAT.

BARLOW
Special weather statement, Oct 8, 3:33 PM CDT, 59 minutes before
KSZ008-009-020-021-034-035-090000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
333 PM CDT WED OCT 8 1997

...A WIND ADVISORY CONTINUES UNTIL 7 PM FOR NORTH CENTRAL KANSAS...

VERY STRONG SOUTHWEST WINDS OF 25 TO 35 MPH WITH SOME HIGHER GUSTS
AT TIMES ARE EXPECTED TO CONTINUE THROUGH THE EARLY EVENING HOURS.
THE WINDS WILL THEN BEGIN TO DIMINISH AROUND SUNSET INTO THE
15 TO 25 MPH RANGE. A COLD FRONT WILL THEN SHIFT THE WIND INTO THE WEST
AROUND 10 PM WITH SPEEDS STILL REMAINING IN THE 15 TO 25 MPH RANGE
UNTIL ABOUT MIDNIGHT OR 1 AM.

AN INTENSE LOW PRESSURE SYSTEM OVER WESTERN NEBRASKA IS
RESPONSIBLE FOR THE STRONG WINDS OVER THE AREA. THE LOW WILL MOVE
RAPIDLY NORTHEASTWARD OVERNIGHT...DIMINISHING THE WINDS OVER THE AREA.

BARLOW
Special weather statement, Oct 8, 3:34 PM CDT, 58 minutes before
KSZ008-009-020-021-034-035-090000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
333 PM CDT WED OCT 8 1997

...A WIND ADVISORY CONTINUES UNTIL 7 PM FOR NORTH CENTRAL KANSAS...

VERY STRONG SOUTHWEST WINDS OF 25 TO 35 MPH WITH SOME HIGHER GUSTS
AT TIMES ARE EXPECTED TO CONTINUE THROUGH THE EARLY EVENING HOURS.
THE WINDS WILL THEN BEGIN TO DIMINISH AROUND SUNSET INTO THE
15 TO 25 MPH RANGE. A COLD FRONT WILL THEN SHIFT THE WIND INTO THE WEST
AROUND 10 PM WITH SPEEDS STILL REMAINING IN THE 15 TO 25 MPH RANGE
UNTIL ABOUT MIDNIGHT OR 1 AM.

AN INTENSE LOW PRESSURE SYSTEM OVER WESTERN NEBRASKA IS
RESPONSIBLE FOR THE STRONG WINDS OVER THE AREA. THE LOW WILL MOVE
RAPIDLY NORTHEASTW`ARD OVERNIGHT...DIMINISHING THE WINDS OVER THE AREA.

BARLOW

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 8, 4:58 PM CDTTornado WarningTOPMorris47 min
Oct 8, 5:18 PM CDTTornado WarningTOPPottawatomie, Riley47 min
Oct 8, 5:44 PM CDTTornado WarningTOPGeary, Morris, Wabaunsee46 min
Oct 8, 5:51 PM CDTTornado WarningTOPPottawatomie49 min
Oct 8, 6:08 PM CDTTornado WarningTOPJackson47 min
Oct 8, 6:15 PM CDTTornado WarningTOPWabaunsee30 min
Oct 8, 6:30 PM CDTTornado WarningTOPJackson, Shawnee50 min
Oct 8, 6:55 PM CDTTornado WarningTOPJackson35 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.